Hail, Cass
- When
- August 28, 7:40 PM CST to 7:42 PM CST
- Where
- Cass County, 1.17 mi NW of Brevik
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.090, -94.290
An area of low pressure across Manitoba lifted a warm front across northeastern Minnesota during the afternoon hours of the 28th. A few elevated thunderstorms developed in association with the warm front and produced hail as large as golf balls in Cass County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An area of low pressure across Manitoba lifted a warm front across northeastern Minnesota during the afternoon hours of the 28th. A few elevated thunderstorms developed in association with the warm front and produced hail as large as golf balls in Cass County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 28, 5:39 PM CST, 2 hours 1 minute earlier.
Area Forecast Discussion
National Weather Service Duluth MN
639 PM CDT Sun Aug 28 2022
.DISCUSSION...(This evening through Saturday)
Issued at 355 PM CDT Sun Aug 28 2022
Summary: A round of thunderstorms is expected this evening and
overnight, followed by some lingering showers and possibly storms
on Monday. A dry period is expected for the rest of the week.
Temperatures will cool down a bit mid-week, then rebound to highs
in the upper 70s to low 80s by next weekend.
A cold front is currently making its way eastward across the
eastern Dakotas, headed towards the Northland this evening. This
cold front will be the focus for the potential development of
showers and thunderstorms this evening and overnight that may
affect the majority of the region. Some uncertainty exists on
convective potential, especially regarding severe weather threats,
due to a rather expansive layer of stratus and stratocumulus
across our region and just ahead of the main area of developing
convection in northwestern Minnesota. Steep lapse rates on the
order of 7 to 8 C/km exist in the mid-levels atop an inversion
caused by warm air advection near the surface. Models have been
suggesting that this cap would be persistent for much of the day,
with enough instability just ahead of the front for the cap to
bust and promote somewhat rigorous convection with SBCAPE to 2-3k
J/kg. A clear-cut window of clearing has not materialized, and
thus pockets of higher instability in areas that have seen
clearing may result in more cellular modes to begin with, possibly
congealing into a line or line segments later in the evening as
the front progresses east. Storms will likely reach the western
CWA around 22Z to 00Z. All hazards will be possible initially with
0-6km shear around 30 to 40 kt and potentially high CAPE values
around 2-3k J/kg as long as there are enough areas of clearing
this afternoon. 0-1km shear around 20 kt will be favorable for a
tornado or two, and large hail may result especially from single-
cell or multi-cell storms. Strong winds will become a greater
threat if storms can organize into a line later in the evening and
overnight. Heavy rain is expected with the storms as well with
PWAT values around 1.5". Flash flooding is not expected to be a
major threat as the front and attendant storms should pass through
swiftly, but some localized ponding of water can't be ruled out
due to heavy rainfall rates. As the cold front and line of storms
progress east later tonight, they are expected to weaken as they
move into a less unstable environment over northwest Wisconsin.
By daybreak Monday, storms should have decayed and moved out of
the region, leaving behind some areas of fog, low stratus, and
gusty southwest to west winds. A broad upper trough will pass
through, leading to some wraparound showers and perhaps a
thunderstorm or two, mainly across northeast Minnesota. Rainfall
amounts are expected to be around a tenth of an inch or less
generally.
Temperatures will take a slight tumble Tuesday and Wednesday, then
begin to warm up again Thursday and into the weekend with highs
around 80 degrees. The weather from Tuesday on is expected to be
pretty quiet overall as high pressure is expected to move in.
There will be very few opportunities for rain except perhaps a
slight chance Friday into Saturday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 631 PM CDT Sun Aug 28 2022
A line of strong to potentially severe thunderstorms will move
over the Northland and affect many area terminals from west to
east this evening and early tonight. The line is favored to clear
well west of northern Wisconsin late tonight and leave dry
conditions at all terminals then for early Monday morning. A
round of scattered showers is possible at KINL though starting
later Monday morning with accompanying MVFR cigs. Prevailing MVFR
cigs and localized IFR under the stronger storms are expected
until after the line of thunderstorms and showers clear later
tonight, but terminals in low-lying areas could see reduced vis
down to IFR if fog forms. The ongoing southeasterly winds will
shift southwesterly overnight and then become gusty to 25 kts
from the west behind a cold front by mid-day Monday.
&&
.MARINE...
Issued at 355 PM CDT Sun Aug 28 2022
Winds will shift to southwesterly tonight as a cold front passes
through. Showers and thunderstorms will accompany the front as it
passes by. A few strong to severe storms may be possible,
containing large hail, gusty and erratic winds, and cloud-to-water
lightning. Southwest winds will become gusty on Monday. Gusts from
20 to 30 kt will be possible for all nearshore zones. Winds will
generally remain gusty Monday night, weakening a bit for some
areas, with direction becoming northwesterly. Another gusty day is
expected on Tuesday. Waves will build to around 3 to 5 feet,
mainly in the outer Apostle Islands and between Grand Marais and
Grand Portage Monday afternoon. These higher wave heights may
linger into Tuesday for the outer Apostle Islands. Small Craft
Advisories have been issued starting Monday morning and lasting
through Tuesday for most areas.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 61 74 57 75 / 80 40 10 0
INL 58 70 53 73 / 80 70 30 0
BRD 59 76 56 77 / 70 20 0 0
HYR 62 77 54 75 / 80 20 10 0
ASX 64 81 58 78 / 70 30 30 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 10 AM Monday to 4 PM CDT Tuesday for
LSZ121-146>148.
Small Craft Advisory from 1 PM Monday to 4 PM CDT Tuesday for
LSZ140>142.
Small Craft Advisory from 4 PM to 10 PM CDT Monday for
LSZ143>145.
Small Craft Advisory from 7 AM Monday to 4 PM CDT Tuesday for
LSZ150.
&&
DISCUSSION...JDS
AVIATION...NLY
MARINE...JDSHazardous Weather Outlook National Weather Service Duluth MN 754 PM CDT Sun Aug 28 2022 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-300100- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 754 PM CDT Sun Aug 28 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight There is a chance for thunderstorms through tonight. Scattered severe storms remain a threat through early tonight over much of the Northland. Large hail and damaging winds are the main threats. A tornado is also possible. Heavy rainfall with the stronger storms may produce localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated to scattered thunderstorms are possible Monday mainly in northern Minnesota, but severe storms are not anticipated. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-300100- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 754 PM CDT Sun Aug 28 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight There is a chance for thunderstorms through tonight, with isolated to scattered severe storms being possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday More thunderstorms are possible Monday mainly near the Twin Ports and along the North Shore, severe storms are not expected. Gusty southwesterly to westerly winds on Monday will create Small Craft conditions for the North and South Shores. See the latest Marine Weather Message for further details. NLY More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
709 PM CDT Sun Aug 28 2022
MNZ010-290045-
Koochiching MN-
709 PM CDT Sun Aug 28 2022
...Strong thunderstorms will impact portions of central Koochiching
County through 745 PM CDT...
At 709 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles west of Big Falls, to near Margie,
moving northeast at 45 mph.
HAZARD...Winds gusts up to 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Big Falls around 715 PM CDT.
Other locations in the path of these storms include Littlefork, Loman
and Pelland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Minnesota.
&&
LAT...LON 4853 9382 4852 9380 4851 9365 4853 9363
4852 9361 4853 9360 4853 9354 4844 9336
4818 9313 4798 9385 4812 9402 4826 9430
4857 9381
TIME...MOT...LOC 0009Z 233DEG 41KT 4826 9413 4816 9394 4803 9382
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
BrittSpecial Weather Statement
National Weather Service Duluth MN
718 PM CDT Sun Aug 28 2022
MNZ010-018-290045-
Koochiching MN-North Itasca MN-
718 PM CDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of southwestern
Koochiching County through 745 PM CDT...
At 717 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kelliher, or 32 miles northeast of Bemidji, moving northeast at 40
mph.
HAZARD...Winds gusts up to 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Northome around 730 PM CDT.
Mizpah around 735 PM CDT.
Other locations in the path of this storm include Gemmell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Minnesota.
&&
LAT...LON 4807 9442 4821 9415 4800 9388 4776 9441
TIME...MOT...LOC 0017Z 227DEG 35KT 4786 9444
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
BrittSpecial Weather Statement
National Weather Service Duluth MN
738 PM CDT Sun Aug 28 2022
MNZ010-018-025-026-290115-
Koochiching MN-North Cass MN-North Itasca MN-South Itasca MN-
738 PM CDT Sun Aug 28 2022
...Strong thunderstorms will impact portions of northwestern Itasca,
northeastern Cass and southwestern Koochiching Counties through 815
PM CDT...
At 738 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Northome, to 8 miles west
of Squaw Lake, to near Federal Dam, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Alvwood around 745 PM CDT.
Northome and Mizpah around 750 PM CDT.
Squaw Lake and Oslund around 755 PM CDT.
Other locations in the path of these storms include Ball Club,
Gemmell, Deer River, Zemple, Bigfork and Margie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
These storms may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Minnesota.
&&
LAT...LON 4803 9443 4841 9381 4792 9351 4740 9351
4710 9440
TIME...MOT...LOC 0038Z 238DEG 40KT 4783 9440 4760 9431 4722 9431
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BrittSpecial Weather Statement
National Weather Service Duluth MN
744 PM CDT Sun Aug 28 2022
MNZ010-011-290115-
North St. Louis MN-Koochiching MN-
744 PM CDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of northeastern
Koochiching and northwestern St. Louis Counties through 815 PM CDT...
At 743 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Big Falls, or 27 miles south of International Falls,
moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Littlefork around 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Minnesota.
&&
LAT...LON 4864 9320 4862 9318 4863 9304 4862 9295
4861 9295 4861 9293 4860 9291 4858 9285
4821 9343 4832 9368 4861 9341 4860 9337
4863 9334
TIME...MOT...LOC 0043Z 220DEG 41KT 4821 9359
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BrittSpecial Weather Statement
National Weather Service Duluth MN
829 PM CDT Sun Aug 28 2022
MNZ010-018-026-290200-
Koochiching MN-North Itasca MN-South Itasca MN-
829 PM CDT Sun Aug 28 2022
...Strong thunderstorms will impact portions of northeastern Itasca
and southeastern Koochiching Counties through 900 PM CDT...
At 829 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Margie, to near Bigfork, to
near Ball Club, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Bigfork around 835 PM CDT.
Effie around 840 PM CDT.
Other locations in the path of these storms include Marcell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
These storms may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Minnesota.
&&
LAT...LON 4845 9319 4803 9309 4750 9331 4730 9392
4733 9397 4773 9381 4808 9389
TIME...MOT...LOC 0129Z 238DEG 29KT 4806 9379 4777 9373 4739 9388
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BrittPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
837 PM CDT SUN AUG 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 1 NNE WALKER 47.10N 94.57W
08/28/2022 E0.70 INCH CASS MN TRAINED SPOTTER
&&
KMKThe Duluth radar (KDLH), 160 km away, was scanning. The volume nearest the first event began at 01:38 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052399, 1052398, 1052396, 1052397.